Alert archive / Montana / High Wind Warnings in 2016

High Wind Warning 11, NWS Billings, MT

December 29, 2016Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this high wind warning at Dec 29, 2016, 5:28 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 17 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 29, 2016, 5:28 PM MST (00:28 UTC)
Expired
Dec 30, 2016, 10:20 AM MST
In force
17 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 6:15 PM MSTNON-TSTM WND GST 673 Ene Livingston, MT
Dec 29, 7:44 PM MSTNON-TSTM WND GST 716 Ene Livingston, MT
Dec 29, 7:45 PM MSTNON-TSTM WND GST 602 Wsw Livingston, MT
Dec 29, 9:00 PM MSTNON-TSTM WND GST 703 Ene Livingston, MT
Dec 29, 11:20 PM MSTNON-TSTM WND GST 522 Ssw Big Timber, MT
Dec 30, 2:11 AM MSTNON-TSTM WND GST 766 Ene Livingston, MT
Dec 30, 6:53 AM MSTNON-TSTM WND GST 556 Ene Livingston, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
620 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WWUS75 KBYZ 300028
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
528 PM MST THU DEC 29 2016

MTZ065-066-310030-
/O.UPG.KBYZ.WI.Y.0021.000000T0000Z-161231T0700Z/
/O.NEW.KBYZ.HW.W.0011.161230T0028Z-161230T1800Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
528 PM MST THU DEC 29 2016

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST FRIDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* OBSERVATIONS...WINDS HAVE GUSTED TO 60 MPH AT LIVINGSTON THROUGH
  THE AFTERNOON AND HAVE BEEN INCREASING SLOWLY THIS EVENING.

* TIMING...WINDS WILL INCREASE TONIGHT AND PEAK BY EARLY MORNING.
  WINDS SHOULD BEGIN TO DECREASE LATE MORNING ON FRIDAY.

* IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME 
  ROADS NEAR NYE. LOCALIZED BLOWING AND DRIFTING SNOW. 

* WINDS...SOUTHWEST TO WEST GUSTS 65 TO 75 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION. SLICK OR
SNOW PACKED ROADS COMBINED WITH GUSTY WINDS WILL MAKE TRAVEL
HAZARDOUS.


&&

$$

HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
149 
WWUS75 KBYZ 301015
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
315 AM MST FRI DEC 30 2016

MTZ065-066-301800-
/O.CON.KBYZ.HW.W.0011.000000T0000Z-161230T1800Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
315 AM MST FRI DEC 30 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* OBSERVATIONS...WINDS HAVE GUSTED UP TO 76 MPH AT LIVINGSTON
  EARLY THIS MORNING.

* TIMING...WINDS SHOULD BEGIN TO DECREASE THIS MORNING.

* IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME 
  ROADS NEAR NYE. LOCALIZED BLOWING AND DRIFTING SNOW. 

* WINDS...SOUTHWEST TO WEST GUSTS OF 65 TO 75 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION. SLICK OR
SNOW PACKED ROADS COMBINED WITH GUSTY WINDS WILL MAKE TRAVEL
HAZARDOUS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
796 
WWUS75 KBYZ 301557
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
857 AM MST FRI DEC 30 2016

MTZ065-066-301800-
/O.CON.KBYZ.HW.W.0011.000000T0000Z-161230T1800Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
857 AM MST FRI DEC 30 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* OBSERVATIONS...WINDS GUSTED UP TO 76 MPH AT LIVINGSTON EARLY
  THIS MORNING AND WERE RECENTLY GUSTING IN THE UPPER 50S THROUGH
  MID MORNING.

* TIMING...WINDS WILL DECREASE LATE THIS MORNING.

* IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME 
  ROADS NEAR NYE. LOCALIZED BLOWING AND DRIFTING SNOW. 

* WINDS...SOUTHWEST TO WEST GUSTS OF 55 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION. SLICK OR
SNOW PACKED ROADS COMBINED WITH GUSTY WINDS WILL MAKE TRAVEL
HAZARDOUS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
122 
WWUS75 KBYZ 301720
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1020 AM MST FRI DEC 30 2016

MTZ065-066-301830-
/O.CAN.KBYZ.HW.W.0011.000000T0000Z-161230T1800Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1020 AM MST FRI DEC 30 2016

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED BELOW WARNING CRITERIA AND WARNING LEVEL
WINDS ARE NO LONGER EXPECTED. A FEW GUSTS OF 40 TO 45 MPH ARE
POSSIBLE THE REST OF THE MORNING...WITH WINDS BECOMING LIGHTER
THIS AFTERNOON.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 29, 3:08 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 29, 3:08 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Billings MT
308 PM MST Thu Dec 29 2016

.SHORT TERM...valid for Fri and Sat...

Winds have been gusting to 50 mph at Livingston through the day.
Surface pressure gradient currently at 18 mb and this is greatly
under estimated by all the models. Surface pressure falls occuring
over south central Canada and thus expect winds to increase this
evening and hit advisory criteria. Should stay away from warning
criteria as gradient does not look orientated perpendicular enough
for warning criteria winds, and wind guidance has actually
decreased in the latest run. Winds will decrease by early Friday
afternoon as a cold front pushes trough.

The cold front will race through the area Friday morning and
bring a period of upslope snow Friday and Friday evening. System
will be a quick hitter but atmosphere looks fairly unstable and
lift looks to be through a decent dendrite growth zone. As often
happens, expect the boundary and ascent to hang up along the
slopes and provide a extended period of snow potential along the
foothills. Will go ahead and issue a Winter Weather Advisory for
the Beartooth and Red Lodge foothills for Friday afternoon and
night for this event. The plains should get a quick shot of snow
with totals of a trace to 2 inches, with snow amounts around an
inch in Billings.

Snow will taper off quickly Friday night. Flow backs on Saturday
for a dry day. Gradients tighten up briefly for increased winds.
Winds may approach advisory criteria at Livingston, but at this
time, the gradient does not look orientated correctly to support
that level of wind speed. Will watch closely. TWH

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Another arctic airmass will pour into the area Sunday. This will
usher in an extended period of cold and snow through the week. The
initial surge of arctic air will cause falling temperatures Sunday
with temperatures ending up below zero Monday morning. First,
lets talk about snow potential.

Snow will accompany the arctic front with the heaviest snow
falling Sunday and Sunday night. Model soundings actually show the
atmosphere becoming cold aloft very quickly and therefore the snow
rates will likely diminish readily Sunday night. Cyclonic flow and
a period of over running will provide periods of light snow Monday
through Tuesday. Western and central zones will have the best shot
of snow Sunday through Monday, with the east being Monday through
Tuesday. Surface pressure gradient relaxes Monday night, and
therefore, do not see potential for significant blowing snow with
this event, although there will be a period initially as the
arctic deepens up Sunday and Sunday night for some blowing snow.
The chance of snow decreases from west to east starting Monday and
tapering off over the east during the day Tuesday. Now for
temperatures.

Highs on Sunday will be early in the day with falling
temperatures through the day. Highs through the week will likely
be in the single digits. The coldest day should be on Tuesday
with highs below zero in many locations. Lows are expected be
below zero each night through the week. A very cold stretch of
weather is headed our way. TWH

&&

.AVIATION...

While VFR conditions will prevail at all terminals, gusty winds
nearing 55 to 60 kt will impact KLVM through 15z. Gusts will
decrease through the afternoon tomorrow at KLVM. Elsewhere, winds
will be westerly around 10 to 15 knots through the period. A cold
front moving in from the north will bring a wind shift to the
north and northeast late in the afternoon. Dobbs
&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 023/037 012/030 011/018 901/004 910/000 910/007 905/010
    06/J    40/U    17/S    76/S    31/B    22/S    22/S
LVM 029/036 011/030 012/018 902/002 914/001 909/005 908/008
    08/J    60/N    38/S    86/S    31/B    22/S    22/S
HDN 015/037 004/027 003/019 901/005 910/000 913/006 907/010
    06/J    30/U    06/S    76/S    31/B    22/S    22/S
MLS 016/036 007/027 006/018 903/005 907/000 912/004 907/009
    02/J    10/B    04/S    65/S    31/E    11/B    22/S
4BQ 016/037 008/028 002/021 000/006 907/901 914/004 909/008
    02/J    30/U    04/S    66/S    41/I    11/B    12/S
BHK 014/035 007/025 006/019 904/004 906/000 912/003 909/005
    01/N    10/B    02/S    54/S    41/E    11/B    22/S
SHR 019/036 006/032 005/021 902/005 911/901 916/006 911/008
    06/J    60/U    06/S    66/S    31/I    11/B    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from noon Friday to 6 AM
      MST Saturday FOR ZONES 56-66.
     Wind Advisory in effect until midnight MST Friday night FOR
      ZONES 65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 29, 3:03 PM MST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
303 PM MST THU DEC 29 2016

MTZ028>042-056>058-063>068-WYZ098-099-302215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
303 PM MST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

* POTENTIAL IMPACTS: ACCUMULATING SNOWFALL AND VERY COLD
  TEMPERATURES.

* SNOWFALL: HEAVIEST SNOW POTENTIAL IS SUNDAY THROUGH MONDAY
  NIGHT. LIGHTER SNOW POTENTIAL CONTINUES TUESDAY THROUGH FRIDAY.

* TEMPERATURES: FALLING TEMPERATURES SUNDAY. HIGHS TEMPERATURES IN
  THE SINGLE DIGITS MONDAY THROUGH FRIDAY, WITH LOWS BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.

&&

In the hours before

Local storm report, Dec 29, 12:51 PM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1251 PM MST THU DEC 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
12/29/2016  M61.00 MPH       PARK               MT   DEPT OF HIGHWAYS

1008 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
12/29/2016  M56.00 MPH       PARK               MT   ASOS

&&

LD

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 10:10 AM MSTSpecial Weather StatementBYZBig Horn, Rosebud, Treasure, Yellowstone4 hr
Dec 30, 1:27 PM MSTSpecial Weather StatementBYZCarbon, Park, Stillwater4 hr
Dec 30, 1:54 PM MSTSpecial Weather StatementBYZBig Horn4 hr

Nearby

High Wind Warnings in Montana, 2016Every high wind warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.